Alert archive / Colorado / Dust Storm Warnings in 2021
Dust Storm Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this dust storm warning at Jan 15, 2021, 11:41 AM MST for Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 15, 2021, 11:41 AM MST (18:41 UTC)
- Expired
- Jan 15, 2021, 2:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 15, 11:54 AM MST | NON-TSTM WND GST 62 | 5 Nnw Arapahoe, CO | |
| Jan 15, 12:53 PM MST | NON-TSTM WND GST 60 | 5 S Burlington, CO | ASOS STATION KITR BURLINGTON CO AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 119 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 741 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
662
WWUS53 KGLD 151843
DSWGLD
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Goodland KS
1141 AM MST Fri Jan 15 2021
COC017-063-152145-
/O.NEW.KGLD.DS.W.0003.210115T1841Z-210115T2145Z/
Cheyenne CO-Kit Carson CO-
1141 AM MST Fri Jan 15 2021
The National Weather Service in Goodland has issued a
* Dust Storm Warning for...
Cheyenne County in east central Colorado...
Kit Carson County in east central Colorado...
* Until 245 PM MST.
* At 1141 AM MST, a broad band of blowing dust continued to impact
areas, moving southeast at 50 mph.
HAZARD...Near zero visibility with damaging wind in excess of 60
mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
*
This includes the following highways...
Interstate 70 in Colorado between mile markers 390 and 450.
Highway 385 between mile markers 136 and 206, and near mile marker
211.
Locations impacted include...
Burlington, Cheyenne Wells, Stratton, Flagler, Seibert, Bethune and
Kit Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3956 10315 3957 10205 3862 10205 3861 10317
TIME...MOT...LOC 1841Z 331DEG 18KT 3906 10268
$$
AW1 follow-up statement
305
WWUS53 KGLD 151917
DSWGLD
Dust Storm Warning
National Weather Service Goodland KS
1216 PM MST Fri Jan 15 2021
COC017-063-152145-
/O.CON.KGLD.DS.W.0003.000000T0000Z-210115T2145Z/
Cheyenne CO-Kit Carson CO-
1216 PM MST Fri Jan 15 2021
...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
CHEYENNE AND KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...
At 1216 PM MST, a wide swath of dust continues to impact the area,
moving southeast at 50 mph.
HAZARD...Near zero visibility with damaging wind in excess of 60
mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
Interstate 70 in Colorado between mile markers 390 and 450.
Highway 385 between mile markers 136 and 206, and near mile marker
211.
Locations impacted include...
Burlington, Cheyenne Wells, Stratton, Flagler, Seibert, Bethune and
Kit Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3956 10315 3957 10205 3862 10205 3861 10317
TIME...MOT...LOC 1916Z 331DEG 18KT 3890 10257
$$
AWWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this dust storm warning went out at Jan 15, 10:45 AM MST, 56 minutes earlier.
Area forecast discussion, Jan 15, 10:45 AM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1045 AM MST Fri Jan 15 2021
.UPDATE...
Issued at 1045 AM MST Fri Jan 15 2021
Update to forecast sent, with currently no major issues at this
time. Main issue so far this morning has been the blowing dust
and subsequent dust storm warnings issued for portions of the
region. Winds remain on track with most locales seeing up to
50-60 mph gusts at times. No changes to red flag warning, and
will monitor for any fires that do crop up. There are currently
no fires ongoing at this time.
&&
.SHORT TERM...(Today through Saturday)
Issued at 234 AM MST Fri Jan 15 2021
Latest upper air analysis shows a closed low centered over the
Midwest with a ridge near the West Coast. Extensive cloud cover
behind the low transitioned to clear sky in the dry air. In this
dry air wind gusts were higher due to the sinking motion. Wind
gusts have already reached 58 MPH at Goodland and Hill City.
Imperial, NE had gusts of 61 MPH. Am expecting these wind gusts to
continue to increase through the rest of the night.
Today the wind gusts will continue to increase during the morning as
mixing increases, allowing the stronger winds just above the surface
to mix down. Current data indicates the wind gusts will reach a
peak during the 9-11 AM timeframe, with locations over the northwest
part of the forecast area reaching their peak earlier in this
timeframe. Prior shift had expressed confidence being on the low
side for high winds to be reached today. However, latest data from
several models, as well as the HREF, all support high winds being
reached for the west half of the forecast area. Wind gusts up to 65
MPH are forecast for the morning for this part of the forecast area.
Confidence is moderately high for wind gusts up to 60 MPH occurring
over the eastern half of the forecast area during the morning. The
deeper mixed layer over the eastern half of the forecast area
usually dampens the wind intensity. Wind gusts up to 60 MPH should
occur by 2 PM CST, if they do occur.
On a side note, wouldn't be surprised if a few gusts of 70 MPH
occurred over the west half of the forecast area this morning. If
mixing occurs earlier than anticipated, or slightly deeper than
expected, wind gusts of this intensity could occur. Confidence of
this happening is close to moderate, but not quite high enough to
put into the forecast.
Due to the high winds, blowing dust will be a threat again today.
The worst blowing dust will occur near ground that has no vegetation
cover. The air quality model is suggesting locations east of
Highway 83 will have the highest concentration of blowing dust.
However the model also suggests the blowing dust is currently
occurring, which is not supported by the observations. Therefore,
confidence is low that the thickest dust will occur over the eastern
1/3 of the forecast area.
During the afternoon the wind gusts will gradually decline. However
relative humidity values will also decline, especially over the west
half of the forecast area. Latest data shows relative humidity
values falling to the 15-20% range for Logan and Wichita counties.
Due to the high winds expected, decided to expand the Red Flag
warning to include those two counties as the relative humidity
criteria is close to threshold and the high winds will cause any
fire to grow explosively.
Tonight the winds will quickly decline in the early evening. The
light winds will turn to the west during the night. Lows will be
cooler than last night due to good radiational cooling. However the
west winds will add a slight bit of warming, which will negate some
of the effects of the radiational cooling.
Saturday winds will shift to the northwest as a surface trough moves
through, becoming breezing during the afternoon. This will occur as
a weak upper level trough moves through overhead. Some of the
models are suggesting the environment will saturate deep enough for
precipitation to form. Will leave a mention of precipitation out for
now since main focus is on the wind and fire threat for today. Highs
will be warmer than today as the ridge to the west starts building
in again.
Saturday night winds will remain on the breezy side. Lows will be
similar to last night.
.LONG TERM...(Sunday through Friday)
Issued at 136 AM MST Fri Jan 15 2021
The main points of interest for the extended period include a breezy
to gusty conditions on Sunday and Monday, plus a chance at
precipitation on Monday.
Northwesterly flow will dominate the High Plains for the start of
the extended period. Breezy to gusty winds are possible during
Sunday afternoon as a strong jet streak moves over the CWA. The day
time mixing due to diurnal heating will aid in the transport of the
winds to the surface. A weak shortwave moves in from the northwest.
A bit of an increase of 850mb moisture will be present, which may be
enough for a slight chance of rain and snow showers along and west
of Highway 25, with the best chance across east Colorado. Gusty
winds will once again be possible with the passage of the weak
shortwave. Split flow occurs Tuesday through Thursday. The
atmosphere is forecasted to be dry so am not expecting any
precipitation to occur during this time period. For the latter
portion of the extended period, guidance continues to hint at a deep
trough sitting over southern California. This system is still to far
out to determine what, if any impacts will occur. The system will
continue to be monitored in upcoming forecasts.
Temperatures during the extended period will feature highs mainly in
the 40s, a few areas over the eastern third of the CWA may break
into the 50s on Wednesday. Lows are expected to be in the upper
teens to mid 20s throughout the entire forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1005 AM MST Fri Jan 15 2021
Mainly VFR conditions for both terminals thru the forecast
period. Some MVFR blowing dust down to 5-6sm is possible thru 00z
Saturday.
Winds, north-northwest sustained 25-35kts with gusts to 50-60kts
through 00z Saturday, then 10-20kts. LLWS 03z-06z Saturday
340@40kts for both terminals.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
KSZ001>004-013>016-027>029-041-042.
Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
KSZ001-013-027-028-041-042.
CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.
Red Flag Warning until 5 PM MST this afternoon for COZ252>254.
NE...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
NEZ079>081.
&&
UPDATE...JN
SHORT TERM...JTL
LONG TERM...TT
AVIATION...JNHazardous weather outlook, Jan 15, 10:09 AM MST, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1009 AM MST Fri Jan 15 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161715- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1009 AM MST Fri Jan 15 2021 /1109 AM CST Fri Jan 15 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A High Wind Warning remains in effect for the entire Tri-State Area. Wind gusts of 60-65 MPH are expected. The wind gusts will gradually decline during the afternoon. The high winds will produce blowing dust which will reduce visibilities, especially near bare ground. Travelers are urged to use caution if out traveling today. A Red Flag Warning for dangerous fire conditions is in effect this afternoon for counties along and south of an Oakley to Goodland and Wray line. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any reports of wind speeds, wind damage, as well as reports of reduced visibility from blowing dust would be greatly appreciated.
In the hours before
Local storm report, Jan 15, 11:02 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM DUST STORM 3 WSW STRATTON 39.29N 102.66W
01/15/2021 KIT CARSON CO DEPT OF HIGHWAYS
CDOT CLOSED I-70 FROM KS BORDER TO LIMON, CO
DUE TO DUST AND MULTIPLE CRASHES.
&&
KAKLocal storm report, Jan 15, 11:07 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1107 AM MST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM NON-TSTM WND GST STRATTON 39.30N 102.61W
01/15/2021 M61 MPH KIT CARSON CO MESONET
SITE AT STRATTON GOLF COURSE.
&&
KAKLocal storm report, Jan 15, 11:10 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM NON-TSTM WND GST 6 E TRIBUNE 38.47N 101.65W
01/15/2021 M58 MPH GREELEY KS MESONET
&&
KAKLocal storm report, Jan 15, 11:21 AM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1121 AM MST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM NON-TSTM WND GST 2 S ARAPAHOE 38.83N 102.17W
01/15/2021 M58 MPH CHEYENNE CO MESONET
&&
KAKLocal storm report, Jan 15, 11:28 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1128 AM MST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM NON-TSTM WND GST 2 N ATWOOD 39.84N 101.04W
01/15/2021 M56 MPH RAWLINS KS MESONET
KADT STATION.
&&
KAKLocal storm report, Jan 15, 11:34 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1134 AM MST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM NON-TSTM WND GST 2 W EDSON 39.33N 101.58W
01/15/2021 M54 MPH SHERMAN KS MESONET
MESONET STATION K5ED7 I-70 - EDSON
INTERCHANGE.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 9:18 AM MST | Dust Storm Warning | GLD | Cheyenne, Kit Carson | 2 hr |
| Jan 15, 2:44 PM MST | Dust Storm Advisory | GLD | Cheyenne, Kit Carson | 2 hr |
Nearby
Dust Storm Warnings in Colorado, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.